I am going through withdrawals from Fentanyl and wondering how long they will last. I was taking 2-100 mg every two days (have never abused it) but 4 - 5 yrs is too long and felt it was time to quit cold turkey. Needless to say I made it 4 days. Until yesterday at noon and when I couldn't take the withdrawals and pain anymore I put on one of the 100 mg patches, so at least I've cut my dose in half. I'm still having lots of cold/hot sweats, I'm still in pain, but its bearable. How long will the withdrawal symptoms last? Also once they do go away when would the best time be to start weining down to 75, then 50, etc... and how far apart should I space them? Has anyone else tried detoxing from Fentanyl before? What alternatives are there when not wanting to take narcotics???
10 Jan 2012
Laurie's suggestion is a good one and can be done effectively if done slowly. There is also the alternative of using short term suboxone therapy to eliminate WDs and help with the cravings without getting a buzz. Just another alternative to give you... good luck with whatever method you choose. We are always here to help... be well... pup
18 Jan 2012
I withdrew from fentanyl patches after 8 months of 50mcg every 48 hours. I ended up with bodywide pain that didn't really exist (just my body's way of trying to get more of the drug). So I tore up my script, visited the local emergency room for fluids since I was already in early w/d for about 28 hours and some torodal, and then went home for about 7 to 8 days of severe symptoms. Then the remaining symptoms, mostly diarrhea and some anxiousness hung around for a few more days. I lost about 10 lbs in three days. It's very doable, but if you are a senior citizen or have any health issues, I would recommend detoxing at a hospital rather than at home. At your dose, you can expect at least 2 weeks of symptoms, the later half of it is more annoying than anything. The only symptom I really couldn't stand was the intense cravings I had for opiates that I had never had before. This is why I am a HUGE advocate for using fentanyl in only terminally ill patients.
Good luck with your journey!
P.S. Ask your doc for a script for immodium and take one as directed a few times a day. This will enable you to leave your house without a diaper on... just sayin'...
23 Apr 2012
Another way to get off the fentanyl patch is to wear the same patch for a week. It delivers the pain med over the first 72 hrs then slowly tapers off. If you're on 100 go down to 75 or 50 (I went from 100 to 50) then to 25 if you can. Then wear the patch for a whole week. There are symptoms but they're pretty weak. I went from 100 to 50 then off. Not great but not too bad. I've been on 100 for almost 6 years. If you need the patch to give you a little more pain relief don't go up try a warm bath or a heating pad on the patch but just for a short time. It'll give you a little bump in the med but also make the area of the patch numb if you do it too much. I just do it if I've been trying to do chores & the pain gets bad. Take the heat off & you're back to your dose without going up or taking "break thru" meds. Good luck!
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I am taking ms contin and percocet for breakthrough pain. I've been without for 3 days. I fell awfull. What do I do untill I can get my script. ...
3 answers • 22 Feb 2011
I went to the pain clinic today. She said the withdrawal symptoms I am having are not from the fentanyl withdrawal since I did the taper. She states ...
2 answers • 9 Mar 2011
I am taking 135mcg fentanyl patch but stomach pain breaks through this gp has been using oxynorm 5mg capsules but they are too strong and cause ...
3 answers • 2 Jan 2012
I am on 12m fentanyl patches and six perc 5s for breakthrough pain. I am getting a shoulder replacement in 3 months. The meds make me able to have a ...
5 answers • 27 Jan 2015
For about 13 years I have worn a fentanyl patch, starting at 25 and now at 75mcg. For about 8 years I have had breakthrough pain at 48 hours so the ...
1 answer • 25 Feb 2015